Thunderstorm Wind, Marathon
- When
- July 13, 1:33 AM CST
- Where
- Marathon County, 0.69 mi S of Wausau
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.960, -89.630
Thunderstorm winds downed trees in Wausau.
A line of storms interacted with a warm front over central Wisconsin to produce severe weather. ), as they moved across central and east central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A line of storms interacted with a warm front over central Wisconsin to produce severe weather. The storms downed trees and power lines, and tore part of the roof from a barn in Hortonville (Outagamie Co.), as they moved across central and east central Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 12, 10:56 PM CST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 1156 PM CDT SUN JUL 12 2015 UPDATED AVIATION PORTION FOR 06Z TAF ISSUANCE .SHORT TERM...TONIGHT AND MONDAY ISSUED AT 322 PM CDT SUN JUL 12 2015 DESPITE A BIT OF A CLOSE CALL WITH A LINGERING SHORTWAVE TROUGH AND SOME CONVECTION COMING OUT OF NORTHEAST MINNESOTA...THE NORTHEAST QUARTER OF THE STATE HAS STAYED DRY TODAY WITH COPIOUS AMOUNTS OF CUMULUS DEVELOPMENT. THE MAIN EVENT FOR THE PERIOD IS GETTING UNDERWAY IN EASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA UNDER THE LEFT FRONT QUAD OF THE UPPER JET AND AS A MIDLEVEL TROUGH MOVES INTO THE REGION. CONFIDENCE IS INCREASING IN HOW THIS STORMY EPISODE WILL PLAY OUT...BUT A FEW CHALLENGES REMAIN IN THE PRECISE DETAILS. ESSENTIALLY THE ENTIRE MODEL SUITE HAS SWUNG MORE IN LINE AFTER THE EARLY NAM TRAILBLAZER IN BRINGING A MORE SIGNIFICANT IMPACT FROM THE MCS INTO THIS AREA. WE STILL REMAIN ON AN INSTABILITY GRADIENT...AND SHEAR IS STILL ONLY TO BE EXPECTED TO BE MARGINAL. TO TACK ONTO THAT...DEWPOINTS ARE ONLY IN THE 60S IN CENTRAL WISCONSIN RELATIVE TO FURTHER WEST...WHERE READINGS ARE UP IN THE 70S. THOUGH THESE KEY PARAMETERS AREN'T EXCEEDINGLY IMPRESSIVE...THEY ARE STILL SUFFICIENT TO ALLOW FOR POSSIBLE SEVERE WEATHER OVERNIGHT. THOUGH THE GREATEST HAZARD PROBABLY STILL PASSES SOUTH AND WEST OF OUR COUNTIES...WOULD MAKE SURE THE WEATHER RADIO IS WORKING ROUGHLY SOUTH AND WEST OF A LINE FROM EAGLE RIVER TO WAUTOMA. WITH A THINNER CAPE PROFILE DIMMING PROSPECTS OF LARGE HAIL...EXPECT DAMAGING WINDS TO BE THE PRIMARY HAZARD ALONG WITH HEAVY RAINFALL. WITHOUT KNOWING HOW TONIGHT'S MCS WILL TRAVERSE THE AREA...POTENTIAL CONVECTION ON MONDAY BECOMES A SIGNIFICANT FORECAST CHALLENGE. AT THE VERY LEAST...ENVIRONMENTAL PARAMETERS AND TROUGHING ALOFT SUGGEST A POTENTIAL FOR STORMS TO REVITALIZE OR REDEVELOP IN THE AFTERNOON TO EARLY EVENING. SOME OF THOSE STORMS COULD BECOME STRONG...OR EVEN SEVERE IN A WORST CASE SCENARIO. GIVEN THE UNCERTAINTY...DON'T WANT TO COMMIT TOO STRONGLY TO ANY ONE SCENARIO AT THIS TIME. .LONG TERM...MONDAY NIGHT THROUGH SUNDAY ISSUED AT 322 PM CDT SUN JUL 12 2015 THE MEDIUM RANGE MODELS SHOW WEAK SHORTWAVE ENERGY EXITING ON TUESDAY WHICH WILL BE FOLLOWED BY WEAK RIDGING ON WEDNESDAY. THEREAFTER...THE MID-LEVEL FLOW FLATTENS AND BRINGS IN ADDITIONAL DISTURBANCES. THE OPERATIONAL MODELS ARE STRUGGLING WITH THESE SMALLER SCALE FEATURES. WILL RELY ON THE ECMWF THROUGH 12Z THU BEFORE CONFIDENCE IN THE DETAILS BECOMES RATHER LOW. MONDAY NIGHT THROUGH WEDNESDAY...LOW PRESSURE WILL BE EXITING THE WESTERN GREAT LAKES REGION TO THE SOUTHEAST...BUT A SURFACE TROUGH WILL HANG BACK OVER WESTERN WISCONSIN AT THE START OF MONDAY EVENING. IF SUFFICIENT HEATING OCCURS BEHIND TONIGHTS STORM COMPLEX...COULD SEE STORMS LINGER INTO MONDAY EVENING OVER CENTRAL AND NORTH-CENTRAL WI. A SEVERE THREAT WILL DEPEND ON HOW MUCH INSTABILITY DEVELOPS...WHICH IS REALLY HARD TO DETERMINE AT THIS TIME. OTHERWISE...A WEAK SHORTWAVE IN COMBO WITH THE TROUGH WILL PRODUCE SCATTERED SHOWERS AND AT LEAST ISOLATED STORMS MONDAY NIGHT. AFTER PERHAPS A LULL TUESDAY MORNING...A WEAK FRONT WILL DROP IN FROM THE NORTH TUE AFTERNOON. ALTHOUGH ML CAPES LOOK TO BE DECENT AHEAD OF THE FRONT (1000-1500 J/KG)...0-6KM BULK SHEARS ARE ONLY 10- 20KTS...WHICH WOULD PROHIBIT ORGANIZED SEVERE WEATHER FROM FORMING. SO MOST LIKELY LOOKING AT PULSE TYPE STORMS IF THEY DO DEVELOP THAT WOULD PRODUCE LOCALLY HEAVY DOWNPOURS...SMALL HAIL...AND BRIEF GUSTY WINDS. THIS FRONT WILL STALL SOUTH AND WEST OF THE AREA TUESDAY NIGHT AND WEDNESDAY...WHICH CONTINUE TO LOOK DRY AT THIS TIME. WARMED TEMPS A COUPLE DEGREES ON TUE. NO OTHER CHANGES TO TEMPS. REST OF THE FORECAST...A CHANCE OF THUNDERSTORMS RETURNS THURSDAY AND FRIDAY WHEN WEAK SHORTWAVES TRAVERSE THE REGION. TIMING UNCERTAINTY IS RELATIVELY HIGH...SINCE YESTERDAYS GUIDANCE WAS SHOWING DRY CONDITIONS FOR THURSDAY. HEAT AND HUMIDITY WILL BUILD NORTHEAST ON FRIDAY AND SATURDAY ACROSS THE REGION AS MID-LEVEL HEIGHTS RISE. COULD SEE THE WARMEST STRETCH OF WEATHER YET THIS SUMMER DURING THE WEEKEND. THEN THE NEXT FRONT TO MOVE THROUGH NEXT SUNDAY OR MONDAY. && .AVIATION...FOR 06Z TAF ISSUANCE ISSUED AT 1156 PM CDT SUN JUL 12 2015 A DEVELOPING THUNDERSTORM COMPLEX OVER MINNESOTA WILL BRING A ROUND OF SHOWERS AND THUNDERSTORMS TO THE TAF SITES EARLY THIS MORNING. AT THIS TIME IT APPEARS THE STORMS ARE STRONG BUT NOT SEVERE. THE STORMS SHOULD CONTINUE TO DISSIPATE AS THEY HEAD EAST. CLOUDS WILL TRAIL THIS SYSTEM WITH ANOTHER ROUND OF THUNDERSTORMS POSSIBLE ON MONDAY. HOWEVER THESE WILL BE HIGHLY CONDITIONAL ON HOW MUCH INSTABILITY CAN BUILD UP DURING THE AFTERNOON HOURS. GIVEN THE UNCERTAINTY WILL CONTINUE TO LEAVE OUT OF THE TAFS AT THIS TIME. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....LUCHS LONG TERM......MPC AVIATION.......KURIMSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 329 PM CDT SUN JUL 12 2015 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-132030- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN- LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO- WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO- CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY- SOUTHERN OCONTO COUNTY- 329 PM CDT SUN JUL 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT THERE IS POTENTIAL FOR SEVERE WEATHER OVERNIGHT...WITH PRIMARY THREATS OF DAMAGING WINDS AND TORRENTIAL RAINFALL. THE GREATEST THREAT WILL BE FROM MIDNIGHT TO 8AM...WEST OF A EAGLE RIVER TO WAUTOMA LINE. SOME SEVERE POTENTIAL DOES EXIST EAST OF THAT LINE TO THE LAKE MICHIGAN SHORELINE. THE STORMS RESPONSIBLE FOR THIS POTENTIALLY SEVERE WEATHER ARE DEVELOPING AND BECOMING SEVERE IN EASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA. THEY WILL MOVE TO THE SOUTHEAST THROUGH THE AFTERNOON AND EVENING...LIKELY REACHING OUR AREA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY A LULL OR BREAK IN THE THUNDERSTORM ACTIVITY IS EXPECTED LATER MONDAY MORNING. THUNDERSTORMS ARE THEN EXPECTED TO REDEVELOP OR INCREASE IN COVERAGE MONDAY AFTERNOON INTO MONDAY NIGHT. ISOLATED STORMS COULD BECOME STRONG WITH GUSTY WINDS...SMALL HAIL AND TORRENTIAL RAINFALL. THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY...A FEW OF THESE STORMS COULD BECOME STRONG ACROSS CENTRAL AND PARTS OF NORTHEAST WISCONSIN. THUNDERSTORMS ARE IN THE FORECAST FROM TIME TO TIME THURSDAY THROUGH THE WEEKEND. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WOULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT INTO MONDAY MORNING. LMZ521-522-541>543-132030- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 329 PM CDT SUN JUL 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT A COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE REGION LATE TONIGHT INTO MONDAY MORNING. SOME OF THE STORMS COULD PRODUCE GUSTY WINDS...FREQUENT CLOUD TO WATER LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL THAT MAY REDUCE VISIBILITIES. MARINE FOG MAY BECOME LOCALLY DENSE TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON. THUNDERSTORMS ARE IN THE FORECAST FROM TIME TO TIME FROM THURSDAY INTO NEXT WEEKEND. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WOULD BECOME SEVERE. POTENTIAL FOR LOCALLY DENSE MARINE FOG WILL PERSIST INTO TUESDAY. LUCHS/MPC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1227 AM CDT MON JUL 13 2015
WIZ005-010-018-019-030-035-036-130645-
PORTAGE WI-LINCOLN WI-LANGLADE WI-ONEIDA WI-WOOD WI-VILAS WI-
MARATHON WI-
1227 AM CDT MON JUL 13 2015
...STRONG THUNDERSTORMS APPROACHING WOOD...ONEIDA...WESTERN
PORTAGE...VILAS...LINCOLN...MARATHON AND NORTHWESTERN LANGLADE
COUNTIES EARLY THIS MORNING...
AT 1220 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MELLEN TO SHELDON TO 8
MILES SOUTHWEST OF ALTOONA...AND MOVING SOUTHEAST AT 35 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS. LOCALLY HIGHER SEVERE WIND GUSTS TO 60 MPH WILL BE
POSSIBLE WITH A FEW OF THE STORMS DURING PASSAGE OVER CENTRAL
WISCONSIN. THE STORMS WILL START TO REACH PARTS OF CENTRAL AND
NORTH CENTRAL WISCONSIN BETWEEN 130 AM AND 230 AM.
LOCATIONS IMPACTED INCLUDE...
WAUSAU...STEVENS POINT...WISCONSIN RAPIDS...RHINELANDER...EAGLE
RIVER...MARSHFIELD...WESTON...MERRILL...RIB MOUNTAIN...MOSINEE...LAC
DU FLAMBEAU...TOMAHAWK...ABBOTSFORD...SPENCER...WHITING...BEVENT...
BOULDER JUNCTION...PITTSVILLE...WOODBORO AND WINCHESTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4615 8914 4466 8939 4425 8966 4427 9031
4503 9031 4504 9020 4512 9020 4513 9004
4598 9005 4598 8993 4630 8993
TIME...MOT...LOC 0520Z 298DEG 30KT 4633 9055 4531 9094 4470 9154
TDHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
208 AM CDT MON JUL 13 2015
WIZ005-010-018-019-030-035-036-130830-
PORTAGE WI-LINCOLN WI-LANGLADE WI-ONEIDA WI-WOOD WI-VILAS WI-
MARATHON WI-
208 AM CDT MON JUL 13 2015
...THUNERSTORMS MOVING INTO NORTH CENTRAL AND CENTRAL WISCONSIN
EARLY THIS MORNING...
AT 201 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR MANITOWISH WATERS TO TOMAHAWK TO
WISCONSIN RAPIDS...AND MOVING EAST AT 30 MPH.
UP TO HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE
WITH ISOLATED STRONGER STORMS IN THIS LINE.
STRONG THUNDERSTORMS WILL BE NEAR
MERRILL AND WAUSAU AROUND 220 AM CDT
RHINELANDER AND STEVENS POINT AROUND 230 AM CDT
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE SCHOFIELD...
HAZELHURST...LAKE TOMAHAWK...BILL CROSS RAPIDS WILDLIFE AREA...
NEKOOSA...WALKER...BIG EAU PLEINE COUNTY PARK...ROZELLVILLE...RIB
FALLS AND VESPER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING.
PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THESE STORMS PASS.
&&
LAT...LON 4441 9032 4524 8999 4627 8979 4614 8909
4611 8905 4522 8923 4425 8962 4425 9032
TIME...MOT...LOC 0701Z 272DEG 27KT 4631 8969 4525 8990 4415 9033
TDHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
211 AM CDT MON JUL 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 AM TSTM WND GST MARSHFIELD 44.66N 90.16W
07/13/2015 M53 MPH WOOD WI ASOS
&&
SACThe Green Bay radar (KGRB), 130 km away, was scanning. The volume nearest the first event began at 07:33 UTC.
13 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds downed trees in Wausau.
A thunderstorm produced winds to 58 mph at Alexander Field South Wood County Airport in Wisconsin Rapids.
At least six pine trees were snapped or uprooted by thunderstorm winds north of Hancock. An area of corn at a nearby field was bent over by the winds.
Thunderstorm winds snapped or uprooted a dozen trees between Wautoma and Wild Rose.
Thunderstorm winds downed large trees in Wautoma.
Thunderstorm winds downed large trees in at the intersection of Highway 22 and CR-YY, south of Wautoma.
Thunderstorms produced a wind gust to 60 mph in Clintonville.
Thunderstorm winds downed several trees between Winchester and Zittau.
Thunderstorm winds tore part of the roof from a barn in Hortonville.
Thunderstorm winds downed tree limbs and power lines in Menasha.
Thunderstorm winds downed trees and power lines in Appleton.
Thunderstorm winds snapped and uprooted trees in Kimberly.
Thunderstorms produced a wind gust to 60 mph in Suamico.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594731, 594732, 594733, 594734, 594743, 594756, 594748, 594750, 594751, 594752, 594753, 594754, 594755.